If you've decided to stop taking Lexapro, you may want to know how to do it: Quit cold turkey? Gradually decrease? Or does it really matter? Regardless, there are some simple tips for avoiding serious discontinuation symptoms
Make an informed decision based on facts. This includes learning about withdrawal symptoms and how to safely decrease your dose.
Talk with your health care provider about your decision. Now that you have done some research on your own, talking with your doctor about specific recommendations regarding a gradual dose decrease will help you avoid untoward side effects experienced from abrupt discontinuation.
Gradually decrease your dose. This is the best way to avoid side effects of withdrawal from Lexapro. Your doctor will give you specific dosing instructions that will incorporate lowering your dose over a period of time, which will make side effects of withdrawal less apparent or bothersome.
Watch for withdrawal symptoms, which can start within 8 hours of a missed dose. Commonly reported symptoms include but are not limited to: dizziness, sensory disturbances (pins and needles, electric shock sensations), sleep disturbances (erratic dreams, inability to sleep), anxiety, irritability, emotional instability, visual disturbances or a whirling sensation inside your head.
Beware of intolerable symptoms following a decrease in dosage or discontinuation of treatment. Because stopping Lexapro "cold turkey" can cause symptoms of depression to increase, watch carefully for thoughts related to suicide. If this happens, contact 911 immediately.
Consider the previously prescribed dose if intolerable symptoms occur. If you find that you cannot tolerate the discontinuation of Lexapro, resume your previous dosing schedule and contact your health care provider for further instruction.